What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 11:43 PM CST, 1 hour earlier.
Area forecast discussion, Jul 28, 11:43 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1243 AM CDT Thu Jul 29 2021
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 235 PM CDT Wed Jul 28 2021
Very warm and humid conditions were observed early this
afternoon. Well advertised heat has been verifying, with heat
indices above 100 degrees at most locations. Dewpoints were in the
middle to upper 70s, with a few AWOS sites which are known to
have a wet bias with dewpoints reporting lower 80s. High level
clouds may have dampened the heat potential some across the north,
but it is still very hot outside.
Several strong thunderstorms developed along a persistent 850-750mb
mid-level boundary over northwest and northern IL this morning, some
of which produced small hail, frequent lightning, and heavy
downpours in Whiteside, Henry, and Bureau counties in IL. As of 2 pm,
the warm temperatures aloft have kept a lid on any convection
over most of the CWA. However, starting to see some Cu fields to
develop close to our area on visible satellite.
&&
.SHORT TERM...(This Evening through Thursday)
ISSUED AT 235 PM CDT Wed Jul 28 2021
Forecast focus in the near term is on the heat.
Will continue the heat advisory through 10 pm tonight across our
northern counties and maintain the other areas through 8pm Thursday.
Dewpoints will remain in the 70s through the overnight hours,
keeping heat index values above 75 degrees, making for a rather
uncomfortable night outside. Attention then turns to the evolution
of severe storms across MN/WI this evening. Most model guidance now
keeps this activity to the northeast of our CWA, so am expecting a
quiet night through midnight if not later. Kept some slight chance
PoPs over our far northeast counties to account for any outflow
boundary making its way into our area early Thursday. Forecast
soundings and RAP severe progs depict substantial CAPE values in the
1800-2000 J/Kg range, 45kts of 0-6 km shear, and PWs approaching 2"
so any storm that does reach our area, will bring a threat of
damaging wind and heavy rain. Overnight lows will only drop in the
low to mid 70s.
Thursday...a weak cold front will track through the CWA between 10-
16z before stalling out near the IA/MO border. Winds will shift to
the north and bring a nice breeze to dampen the heat some,
especially across the north. Convergence along this front is really
weak, so anticipating little if any storm development until the
afternoon hours in our southern third of the CWA. This is also where
the heat/instability will build through the day and where there is a
marginal risk for severe weather per SPC Day 2 outlook. Dewpoints
will once again reach the low to mid 70s along and south of I-80 and
combined with temperatures rising into the lower 90s, will result
in heat index values above 100 degrees in the afternoon. Be sure
to take frequent breaks and stay hydrated when working outside.
Highs will be a few degrees cooler than today, with readings in
the upper 80s north and lower 90s south.
.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 235 PM CDT Wed Jul 28 2021
Key Messages:
1) Warm and quiet weather continues through the beginning of the
period, with potential for showers and storms returning Saturday.
2) Ridge builds in the west, putting us in a strong northerly flow,
resulting in much cooler temperatures than we have seen as of late.
Friday Through Sunday...
Ridge in the west stays in place and continues to build through
Sunday, leaving us in an upper level northwest flow regime. Winds as
we get closer to the surface are generally from the west, shifting
to a low level northerly wind on Saturday. This will help to keep
the humidity a little lower than we have seen as of late, with
dewpoint temperatures in the mid to upper 60s. Latest guidance
continues to introduce a weak wave moving through Saturday evening
and into Sunday, bringing a surface cold front through. Where
confidence is lacking is the timing (slightly) and the overall
coverage of precipitation, with latest trends pushing chances a
little farther north. While precipitation is possible, widespread
heavy rainfall isn't expected at this time. The southern parts of
our forecast area have been the targeted area for best chances to
see precipitation over the last few forecast runs, which continues
to be seen. Temperatures will be near normal at the start of the
period, trending slightly below normal through the remainder of the
weekend, especially after frontal passage. This will bring much
needed relief to the area, with daytime temperatures in the upper
70s and low 80s and nighttime temperatures in the 50s and 60s.
Next Week...
The building ridge will hold strong through the first part of next
week, leaving us in a northerly flow. This, coupled with the post-
frontal airmass, will lead to a pleasant start to the week.
Temperatures will feel much cooler than they have been, with
widespread 70s and low 80s and dewpoint temperatures may also be in
the 50s for some. This will continue through Tuesday. Wednesday,
long term guidance indicates that the ridge will begin to slowly
break down, but a newly developed cut off upper low will aid in
keeping us in a relatively light northerly flow aloft. While that is
the case, low level return flow will also commence. This will lead
to increasing moisture and temperatures through the area. With the
gyrating low to our east and increasing moisture and temperatures,
we may see some chances for isolated to scattered showers to storms
for the second half of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
ISSUED AT 1235 AM CDT Thu Jul 29 2021
A line of thunderstorms dropping south out of Wisconsin will
likely impact KDBQ early this morning and have amended TAF to
include G40kt and TSRA for now. A wind shift dropping south
through the area will also produce some marginal LLWS at
KDBQ/KCID/KMLI during the early morning. VFR conditions will
dominate through the rest of the TAF period, although we will have
to watch for potential storm redevelopment invof KBRL late this
afternoon.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 8 PM CDT this evening for Cedar-Des Moines-
Henry IA-Iowa-Jefferson-Johnson-Keokuk-Lee-Louisa-Muscatine-
Scott-Van Buren-Washington.
IL...Heat Advisory until 8 PM CDT this evening for Hancock-Henderson-
Henry IL-McDonough-Mercer-Rock Island-Warren.
MO...Heat Advisory until 8 PM CDT this evening for Clark-Scotland.
&&
SYNOPSIS...Gross
SHORT TERM...Gross
LONG TERM...Gunkel
AVIATION...RP KinneyHazardous weather outlook, Jul 28, 1:45 PM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
245 PM CDT Wed Jul 28 2021
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
245 PM CDT Wed Jul 28 2021
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Hot and humid conditions will continue this afternoon and tonight
with heat indices in the 100 to 105 range. A Heat Advisory
remains in effect. There is a chance for thunderstorms overnight
tonight mainly north of a line from La Crosse Wisconsin, to
Freeport Illinois. The main threats will be lightning, damaging
wind, and heavy downpours.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Hot and humid conditions will be seen Thursday for areas along
and south of I-80. Heat indices will rise above 100 degrees in the
afternoon at times. There is a chance for thunderstorms along and
south of highway 34 in Iowa Thursday evening and again Friday
evening. The severe risk is marginal at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today and tonight.
GROSS
In the hours before
Special weather statement, Jul 29, 12:42 AM CST, 1 minute before
Special Weather Statement
National Weather Service Quad Cities IA/IL
142 AM CDT Thu Jul 29 2021
ILC085-IAC055-061-097-105-113-290745-
Jo Daviess-Jackson-Dubuque-Jones-Delaware-Linn-
142 AM CDT Thu Jul 29 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JO
DAVIESS...NORTHWESTERN JACKSON...DUBUQUE...NORTHERN JONES...DELAWARE
AND NORTHEASTERN LINN COUNTIES UNTIL 245 AM CDT...
At 142 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Cuba City to near Bloomington to
near Volga. Movement was south at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Dubuque, Manchester, Galena, Asbury, Dyersville, Monticello,
Bellevue, Cascade, Epworth, East Dubuque, Farley, Peosta, Edgewood,
Earlville, Coggon, Hopkinton, Delhi, New Vienna, Colesburg and
Worthington.
Torrential rainfall is also occurring with these storms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive through
it.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4264 9071 4251 9064 4251 9043 4217 9044
4229 9160 4264 9161 4265 9090 4268 9089
TIME...MOT...LOC 0642Z 350DEG 42KT 4260 9051 4285 9099 4288 9158
RP Kinney